Alert archive / Montana / Flood Watches in 2011

Flood Watch 5, NWS Missoula, MT

May 27, 2011Flathead County, Montana

NWS Missoula, MT issued this flood watch at May 27, 2011, 3:13 AM MDT for Flathead County, Montana. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 27, 2011, 3:13 AM MDT (09:13 UTC)
Expired
May 27, 2011, 11:24 AM MDT
In force
8 hr
Issued by
NWS Missoula, MT
Flood severity
None

County Flathead County, MT

The radar

The Missoula radar (KMSX), 140 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2011-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WGUS65 KMSO 270913
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
313 AM MDT FRI MAY 27 2011

MTC029-272100-
/O.NEW.KMSO.FA.A.0005.110527T0913Z-110529T1200Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-
313 AM MDT FRI MAY 27 2011

...FLOOD WATCH IN EFFECT THROUGH LATE SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF NORTHWEST MONTANA...INCLUDING THE 
 FOLLOWING COUNTY...FLATHEAD.

* UNTIL FURTHER NOTICE.

* NOTICEABLE RISES HAVE BEEN OBSERVED ON THE ALL FORKS OF FLATHEAD
  RIVER DUE TO RAINFALL RECEIVED OVER THE RIVER BASIN. ADDITIONAL
  RISE OF THE FLATHEAD RIVER AT COLUMBIA FALLS COULD TAKE THE
  RIVER INTO FLOOD STAGE BY THIS EVENING AS A MOIST WEATHER SYSTEM
  WILL CONTINUE TO PRODUCE LIGHT TO MODERATE RAINFALL ACROSS THE REGION.

* AREA CREEKS AND STREAMS ARE ALSO EXPECTED TO RESPOND TO THE 
  ADDITIONAL RAINFALL WITH INCREASING FLOWS AND THE POTENTIAL TO REACH 
  BANK FULL DURING THE WEEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
1 follow-up statement
446 
WGUS65 KMSO 271724
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
1124 AM MDT FRI MAY 27 2011

MTC029-271830-
/O.CAN.KMSO.FA.A.0005.000000T0000Z-110529T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-
1124 AM MDT FRI MAY 27 2011

...FLOOD WATCH IS CANCELLED FOR THE FLATHEAD RIVER AT COLUMBIA FALL...

THE FLOOD WATCH FOR A PORTION OF NORTHWEST MONTANA HAS BEEN
CANCELLED. THE FLATHEAD RIVER AT COLUMBIA FALLS WILL CONTINUE HAVE
DECREASING STAGE READINGS THROUGH THIS WEEKEND.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at May 26, 2:33 PM MDT, 12 hours 40 minutes earlier.

Area forecast discussion, May 26, 2:33 PM MDT, 12 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
233 PM MDT THU MAY 26 2011

...WET CONDITIONS WILL CONTINUE ACROSS NORTHWEST MONTANA THROUGH
SATURDAY...

.DISCUSSION...COLD AIR FROM AN UPPER LEVEL WEATHER SYSTEM AND A
STALLED SURFACE BOUNDARY ACROSS NORTHWEST MONTANA BE THE MAIN
FEATURES INFLUENCING THE WEATHER THROUGH SATURDAY. THE BOUNDARY
ACROSS NORTHWEST MONTANA WILL BE THE BIGGEST IMPACT AS WIDESPREAD
VALLEY RAIN AND MOUNTAIN SNOW WILL CONTINUE TONIGHT THROUGH
SATURDAY. THIS WILL IMPACT AREA STREAMS AND RIVERS AS WELL AS ADD
MORE SNOW PACK TO THE HIGHER ELEVATIONS...ESPECIALLY OVER WEST
GLACIER. SNOW LEVELS WILL BE THE LOWEST TODAY AROUND 4000
FEET...THEN RISE TO AROUND 5000 FEET FRIDAY AND SATURDAY. NUMEROUS
HYDROLOGIC HEADLINES ARE OUT TO ACCOUNT FOR THIS INCREASE IN
MOISTURE. PLEASE SEE WWW.WEATHER.GOV/MISSOULA FOR DETAILS.
WITH ALL THE CLOUDS AND PRECIPITATION...TEMPERATURES ACROSS
NORTHWEST MONTANA WILL BE RUNNING 15-20 DEGREES BELOW AVERAGE.

FOR NORTH CENTRAL IDAHO AND WESTERN/SOUTHWEST MONTANA...AN
ELONGATED UPPER TROUGH WILL KEEP UNSTABLE CONDITIONS OVER THE
AREA. WITH MOISTURE STREAMING THROUGH THE TROUGH AND DAYTIME
HEATING...AFTERNOON AND EVENING SHOWERS WILL BE COMMON. IN
ADDITION...AN INCREASED PRESSURE GRADIENT WILL KEEP BREEZY
CONDITIONS IN THE FORECAST. TEMPERATURES WILL BE ON THE COOL SIDE
WITH READINGS REMAINING 10 TO 15 DEGREES BELOW AVERAGE.

SATURDAY NIGHT INTO SUNDAY...THE EXITING LOW PRESSURE SYSTEM WILL
STILL BE PRODUCING SHOWERS ACROSS WESTERN MONTANA AND NORTH CENTRAL
IDAHO. ON MONDAY A VERY WEAK RIDGE DEVELOPS OVER WESTERN MONTANA BUT
ANOTHER PACIFIC WEATHER SYSTEM IS MOVING DOWN THE WASHINGTON COAST.
THIS SYSTEM REMAINS OFF OF THE COAST THROUGH THE REST OF THE
FORECAST PERIOD AND KEEPS A WARM AND MOIST SOUTHWEST FLOW OVER THE
REGION. LOOK FOR TEMPERATURES TO WARM BACK TO NORMAL WITH A SLIGHT
CHANCE OF SHOWERS EACH DAY.

&&

.AVIATION...A STALLED SURFACE BOUNDARY ACROSS NORTHWEST MONTANA
WILL KEEP WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW IMPACTING AREA
AIRFIELDS THROUGH FRIDAY. LOW CEILINGS AND VISIBILITY WILL IMPACT
KGPI THROUGH FRIDAY. HOWEVER THERE MAY BE A WINDOW OF IMPROVEMENT
AFTER MIDNIGHT AS THE BOUNDARY SHIFTS NORTH. ACROSS NORTH CENTRAL
IDAHO AND CENTRAL/SOUTHWEST MONTANA AIRFIELDS...SHOWERS WILL BE
MORE SCATTERED IN NATURE AND DECREASE SUBSTANTIALLY AFTER SUNSET.
THE SHOWERS ARE EXPECTED TO BE MAINLY ACROSS THE HIGHER
TERRAIN...BUT AN ISOLATED SHOWER MAY DRIFT OVER THESE AIRFIELDS
LOWERING CEILINGS AND VISIBILITIES.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT ABOVE 4000
     FEET FOR THE LOWER CLARK FORK REGION.

     WINTER WEATHER ADVISORY UNTIL NOON MDT FRIDAY ABOVE 4500 FEET
     FOR THE WEST GLACIER REGION.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT ABOVE 4000
     FEET FOR THE KOOTENAI/CABINET REGION.

ID...WINTER WEATHER ADVISORY UNTIL 11 PM PDT THIS EVENING ABOVE 4500
     FEET FOR THE NORTHERN CLEARWATER MOUNTAINS...SOUTHERN
     CLEARWATER MOUNTAINS.

&&

SHORT TERM...MEAD
LONG TERM....KOLATA
AVIATION...MEAD

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:13 PM MDTAreal Flood AdvisoryMSOFlathead, Lincoln, Sanders21 hr

Nearby

Flood Watches in Montana, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.